Alert archive / Arizona / Dust Storm Warnings in 2012
Dust Storm Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this dust storm warning at Apr 11, 2012, 6:08 PM MST for Apache County, Navajo County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2012, 6:08 PM MST (01:08 UTC)
- Expired
- Apr 11, 2012, 8:00 PM MST
- In force
- 112 min
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
927 WWUS75 KFGZ 120108 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 608 PM MST WED APR 11 2012 AZZ015-016-120215- /O.CAN.KFGZ.WI.Y.0011.000000T0000Z-120412T0200Z/ WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM- INCLUDING THE CITY OF...FLAGSTAFF 608 PM MST WED APR 11 2012 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND ADVISORY. WIND GUSTS HAVE DECREASED TO AROUND 30 MPH...AND WILL CONTINUE TO DECREASE FOR THE REST OF THIS EVENING. $$ AZZ010-120300- /O.NEW.KFGZ.DS.W.0002.120412T0108Z-120412T0300Z/ /O.EXT.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/ CHINLE VALLEY- INCLUDING THE CITIES OF...CHINLE...KAYENTA 608 PM MST WED APR 11 2012 ...DUST STORM WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. * TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE TO CREATE AREAS OF DENSE BLOWING DUST AND SAND THROUGH EARLY THIS EVENING. WINDS WILL BEGIN TO DECREASE AFTER 8 PM...WITH VISIBILITY SLOWLY IMPROVING. * WINDS...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS FROM 45 TO 55 MPH. * BLOWING DUST IMPACTS...AREAS OF SEVERE BLOWING DUST AND SAND ACROSS MUCH OF THE CHINLE VALLEY...INCLUDING CHINLE...MANY FARMS...AND KAYENTA. VISIBILITY WILL FALL TO NEAR ZERO AT TIMES ALONG HIGHWAYS 191 AND 160...AND OTHER AREA ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF. A DUST STORM WARNING MEANS VISIBILITIES ARE LESS THAN ONE QUARTER MILE DUE TO BLOWING DUST. TRAVEL COULD BECOME EXTREMELY DANGEROUS. PERSONS WITH RESPIRATORY PROBLEMS SHOULD MAKE PREPARATIONS TO STAY INDOORS UNTIL THE STORM PASSES. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF. && $$ AZZ017-120300- /O.EXT.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/ WHITE MOUNTAINS- INCLUDING THE CITY OF...SHOW LOW 608 PM MST WED APR 11 2012 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING... * TIMING...STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE EARLY THIS EVENING BEFORE DECREASING BY MID EVENING AS A COLD FRONT MOVES INTO THE AREA. * WINDS...SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS FROM 40 TO 45 MPH. * IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF. && $$ AZZ009-011>014-039-040-120300- /O.EXT.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/ NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WINSLOW... HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...DILKON 608 PM MST WED APR 11 2012 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING... * TIMING...STRONG SOUTHWEST WINDS WILL PERSIST THROUGH EARLY THIS EVENING BEFORE DECREASING BY MID EVENING. * WINDS...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS FROM 45 TO 55 MPH. * IMPACTS...STRONG GUSTY WINDS CAN MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES. MAJOR ROUTES AFFECTED BY THE WIND ARE INTERSTATE 40 BETWEEN FLAGSTAFF AND THE NEW MEXICO BORDER. PATCHY BLOWING DUST IS ALSO EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF. && $$
1 follow-up statement
935 WWUS75 KFGZ 120259 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 759 PM MST WED APR 11 2012 AZZ010-120400- /O.EXP.KFGZ.DS.W.0002.000000T0000Z-120412T0300Z/ /O.EXP.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/ CHINLE VALLEY- INCLUDING THE CITIES OF...CHINLE...KAYENTA 759 PM MST WED APR 11 2012 ...DUST STORM WARNING WILL EXPIRE AT 8 PM MST THIS EVENING... ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... WINDS WILL CONTINUE TO DIMINISH OVERNIGHT AS THE DISTURBANCE THAT CAUSED THE STRONG WINDS TODAY MOVES NORTH OF THE REGION. VISIBILITY WILL ALSO CONTINUE TO IMPROVE AS THE BLOWING DUST COMES TO AN END. $$ AZZ017-120400- /O.EXP.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/ WHITE MOUNTAINS- INCLUDING THE CITY OF...SHOW LOW 759 PM MST WED APR 11 2012 ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... WINDS WILL CONTINUE TO DIMINISH OVERNIGHT AS THE DISTURBANCE THAT CAUSED THE STRONG WINDS EARLIER TODAY MOVES NORTH OF THE REGION. $$ AZZ009-011>014-039-040-120400- /O.EXP.KFGZ.WI.Y.0011.000000T0000Z-120412T0300Z/ NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WINSLOW... HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...DILKON 759 PM MST WED APR 11 2012 ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... WINDS WILL CONTINUE TO DIMINISH OVERNIGHT AS THE DISTURBANCE THAT CAUSED THE STRONG WINDS EARLIER TODAY MOVES NORTH OF THE REGION. $$
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this dust storm warning went out at Apr 11, 3:50 PM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 11, 3:50 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 350 PM MST WED APR 11 2012 .SYNOPSIS... AN APPROACHING COLD FRONT WILL BRING STRONG SOUTHWEST WINDS AND COOLER TEMPERATURES TODAY...WITH A CHANCE OF SHOWERS LATER THIS AFTERNOON AND EVENING. COLD...WINDY...AND UNSETTLED WEATHER WILL THEN AFFECT THE AREA INTO THE WEEKEND UNDER BROAD LOW PRESSURE ACROSS THE WESTERN STATES. THE STORMIEST PERIOD IS CURRENTLY ANTICIPATED TO BE FRIDAY NIGHT AND SATURDAY...WITH SOME SNOW ACCUMULATION POSSIBLE OVER HIGHER TERRAIN FRIDAY NIGHT AND EARLY SATURDAY MORNING. && .DISCUSSION...THE WIND ADVISORY FOR THE COCONINO AND KAIBAB PLATEAU NORTHWEST OF FLAGSTAFF HAS BEEN CANCELED. THIS AREA HAS SHOWN STEADY DECREASES IN THE WIND...AND THIS AREA IS NOW BEHIND THE COLD FRONT. THE REST OF THE WIND ADVISORY AREA IS STILL IN EFFECT FROM FLAGSTAFF EAST TO THE NEW MEXICO BORDER. WINDS FOR THE REMAINDER OF THE ADVISORY AREA WILL CONTINUE THROUGH AROUND 7 PM MST BEFORE WEAKENING. CURRENT FORECAST GUIDANCE SHOWS WINDS ALOFT AND SFC PRESSURE GRADIENT WEAKENING FAIRLY RAPIDLY AS WELL THIS EVENING. SHOWERS HAVE SPREAD AS FAR EAST AS HIGHWAY 89 NORTH OF FLAGSTAFF AND ROUGHLY AS FAR EAST AS ANDERSON MESA EAST AND SOUTHEAST OF FLAGSTAFF...WITH DOWN SLOPE DRYING OUT OVER THE LITTLE COLORADO RIVER VALLEY. SHOWERS ARE EXPECTED TO DISSIPATE LATER THIS EVENING AS THE UPPER LOW LIFTS RAPIDLY NORTHEAST OF THE REGION. THURSDAY...A WEAK HIGH PRESSURE RIDGE WILL BUILD OVER THE AREA GIVING MOSTLY DRY CONDITIONS...HIGH TEMPERATURES ARE FORECAST TO RUN AROUND 5 DEGREES BELOW NORMAL FOR THIS TIME OF THE YEAR. A STRONG AND COLD LOW PRESSURE SYSTEM IS FORECAST TO ENTER THE WESTERN U.S LATE THURSDAY INTO FRIDAY. FOR NORTHERN ARIZONA THE FIRST WEATHER IMPACTS FROM THIS SYSTEM WILL BE STRONG GUSTY SOUTHWEST WINDS LATE FRIDAY MORNING INTO FRIDAY EVENING. A WIND ADVISORIES MAY BE NEEDED FOR FRIDAY...HOWEVER THAT PARTICULAR HEADLINE PRODUCT WON'T BE ISSUED UNTIL EARLY THURSDAY MORNING OR THURSDAY AFTERNOON. THE SECOND WEATHER IMPACT WILL BE WIDESPREAD MODERATE TO HEAVY SHOWERS FRIDAY NIGHT INTO SATURDAY ALONG THE COLD FRONT AS THE FRONT MOVES THROUGH WESTERN AND CENTRAL SECTIONS FRIDAY NIGHT INTO EARLY SATURDAY MORNING AND THEN INTO EASTERN SECTIONS OF THE STATE BY LATE SATURDAY MORNING. THE SNOW LEVELS ARE FORECAST TO FALL TO AROUND 4000 FEET WESTERN AND CENTRAL SECTIONS AND 5000 TO 6000 FEET IN NAVAJO AND APACHE COUNTIES BY SATURDAY MORNING. ABOVE 6000 FEET...2 TO 6 INCHES OF SNOW IS POSSIBLE WITH LIGHTER AMOUNTS BELOW THAT ELEVATION. THE SNOW IS EXPECTED TO MELT OFF FAIRLY QUICKLY ON SATURDAY GIVEN THAT IT IS APRIL AND THE HIGH SUN ANGLES WILL WARM THE GROUND UP FAIRLY RAPIDLY. SCATTERED SHOWERS ARE FORECAST TO CONTINUE INTO SUNDAY WITH SNOW LEVELS BETWEEN 5000 TO 5500 FEET. HIGH TEMPERATURES ARE EXPECTED TO RUN 15 TO 20 DEGREES BELOW NORMAL. WARMING AND DRYING TREND FORECAST BY NEXT WEEK. && .AVIATION... FOR THE 00Z PACKAGE...STRONG AND GUSTY SOUTHWESTERLY WINDS WILL DIMINISH THIS EVENING AROUND 02Z. OVERNIGHT RAIN AND SNOW SHOWERS WILL CREATE SCATTERED MVFR AND LOCAL IFR CONDITIONS MAINLY ALONG AND NORTHWEST OF A LINE FROM PRESCOTT TO FLAGSTAFF TO PAGE. SOUTHWEST SURFACE WIND SPEEDS WILL BE LIGHTER ON THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING IN EFFECT THROUGH 7 PM MST THIS EVENING FOR AZZ110-114. WIND ADVISORY IN EFFECT THROUGH 7 PM MST THIS EVENING FOR AZZ009>017-039-040-104>107-109>117-139-140. && PUBLIC.........TC AVIATION.......BOHLIN FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 11, 3:41 PM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 341 PM MST WED APR 11 2012 AZZ004>018-037>040-120300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 341 PM MST WED APR 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL CONTINUE TO MOVE ACROSS NORTHERN ARIZONA THIS AFTERNOON AND EVENING. A WIND ADVISORY REMAINS IN EFFECT FOR AREAS ALONG AND NORTH OF THE MOGOLLON RIM UNTIL 7 PM MST....WHERE SOUTH TO SOUTHWEST WIND GUSTS FROM 45 TO 55 MPH WILL CONTINUE. AREAS OF BLOWING DUST WILL IMPACT TRAVEL IN NAVAJO AND APACHE COUNTIES. A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF APACHE COUNTY BELOW 6000 FEET UNTIL 7 PM MST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FROM FRIDAY THROUGH MONDAY...A STRONGER STORM SYSTEM WILL AFFECT NORTHERN ARIZONA. SOUTHWEST WIND GUSTS TO 50 MPH ARE LIKELY FRIDAY. RAIN AND HIGHER ELEVATION SNOW IS EXPECTED TO DEVELOP LATE FRIDAY AND CONTINUE THROUGH LATE SATURDAY MORNING. SOME SNOW ACCUMULATIONS ARE EXPECTED ABOVE 6500 FEET FRIDAY NIGHT. COLD AND SHOWERY CONDITIONS WILL PERSIST THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 41
In the hours before
Local storm report, Apr 11, 5:38 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
538 PM MST WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM DUST STORM CHINLE 36.15N 109.58W
04/11/2012 APACHE AZ LAW ENFORCEMENT
VSBY A FEW HUNDRED FT
&&
EVENT NUMBER FGZ1200038
JJLocal storm report, Apr 11, 5:45 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
545 PM MST WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM DUST STORM MANY FARMS 36.35N 109.62W
04/11/2012 APACHE AZ TRAINED SPOTTER
VISIBILITY UNDER 500 FEET
&&
EVENT NUMBER FGZ1200039
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:49 PM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo, Yavapai | 28 hr |
Nearby
Dust Storm Warnings in Arizona, 2012Every dust storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.